Kansas, 2020Flash Flood in Kansas, May 22, 2020
May 22, 2020 · NWS SGF · 1 event in 1 county or zone
Storms, associated with a meso-scale convective system, developed over western Kansas during the late afternoon of the 21st and moved to the east-southeast from mid-morning through late afternoon. Isolated accumulations over one and a half inches were observed over southeast Kansas.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Storms, associated with a meso-scale convective system, developed over western Kansas during the late afternoon of the 21st and moved to the east-southeast from mid-morning through late afternoon. Isolated accumulations over one and a half inches were observed over southeast Kansas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at May 22, 5:14 AM CST, 3 hours 46 minutes earlier.
Area forecast discussion, May 22, 5:14 AM CST, 3 hours 46 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
614 AM CDT Fri May 22 2020
.SYNOPSIS...
Issued at 240 AM CDT Fri May 22 2020
Convection has started developing over the area over the western
CWA on the edge of higher 850 mb winds out of the south-southwest.
On a regional level, a thunderstorm complex was pushing southeast
out of southwest Kansas and into western Oklahoma. There are a lot
of mesoscale features at play with todays forecast which will make
things messy. Main focus will be trying to sort through all the
differing solutions for potential severe storms this afternoon and
evening. Secondary focus will be with additional rain chances
later this weekend into next week which may lead to flooding
concerns.
&&
.SHORT TERM...(Today and tonight)
Issued at 240 AM CDT Fri May 22 2020
We are expecting the current convection to continue through the
rest of the night sliding to the east. This convection is not
expected to be severe, but will have some lightning and heavy rain
associated with it. Some training cells may produce a localized
flood risk.
MCS to the west will most likely shift into the area by 12-14z and
then shift east across the area through the day. Main
redevelopment in the afternoon/evening will be possible if the
convection can clear out and instability can redevelop. The main
shortwave will be swinging northeast from southeast Kansas and
into northern MO by 06z with ridging building in behind this
shortwave during the overnight. Believe precipitation chances will
decrease significantly after midnight.
Models develop some decent instability in the southwest portion of
the CWA later in the afternoon in the wake of this mornings
conveciton along with some 35-45 kts of 0-6km bulk shear. The most
intense instability will remain southwest of the area and we are
expecting the better severe weather risk there. However, we can
still get some strong to severe storms if the instability
materializes this afternoon/evening for some large hail and
damaging winds.
.LONG TERM...(Saturday through Thursday)
Issued at 240 AM CDT Fri May 22 2020
Not a big focus for thunderstorm organization Saturday into
Saturday night in the wake of the shortwave, however can't rule
out some diurnal convection given the instability. As the next
wave approaches from the west on Sunday, our chances of
thunderstorms will be on the increase along with the risk of heavy
rain and higher flood potential. With a strong upper ridge setting
up in the east, a low will likely close off to the west of the
area with several waves of energy cycling the low through our CWA
from Monday night through at least Thursday. With the recent heavy
rains from last week, we may be looking at a flood potential again
next week.
&&
.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 611 AM CDT Fri May 22 2020
For the 12z TAFS...convection has been ongoing for much of the
overnight hours, mainly affecting the BBG/SGF sites so far. Will
also be affecting the JLN site shortly as newly developing
convection out ahead of the main MCS to the west begins to move
in. Most of this activity will affect the areas this morning.
There is the possibility of redevelopment later this afternoon
ahead of an MCV. Generally expecting MVFR and IFR conditions
within the convection and MVFR to VFR outside of the convection.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
SYNOPSIS...Lindenberg
SHORT TERM...Lindenberg
LONG TERM...Lindenberg
AVIATION...Lindenberg
Hazardous weather outlook, May 22, 2:55 AM CST, 6 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
355 AM CDT Fri May 22 2020
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-230900-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
355 AM CDT Fri May 22 2020
This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.
.DAY ONE...Today and Tonight.
Weather hazards expected...
Limited tornado risk.
Limited hail risk.
Limited thunderstorm wind damage risk.
Limited flooding risk.
Significant lightning risk.
DISCUSSION...
Several rounds of thunderstorms are expected today into
tonight. If enough instability can develop this afternoon after
this mornings rounds of thunderstorms, then some severe storms
will be possible by the late afternoon into the evening. Large
hail to the size of golf balls, damaging wind in excess of 60
mph and isolated tornadoes will all be possible. The best chance
of severe storms will be over the southwestern portion of
Missouri into southeast Kansas.
In addition to the potential of severe weather, the several
rounds of thunderstorms will likey produce heavy rain and if
thunderstorms can train across the same locations, localized
flooding will be possible.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
There will be at least a chance of thunderstorms on nearly a
daily basis from the weekend into the first half of next week.
Heavy rain and flooding will also be possible as the ground
remains fairly saturated from the heavy rainfall next week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight.
&&
More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep
This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf
Lindenberg
In the hours before
Local storm report, May 22, 8:42 AM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
942 AM CDT FRI MAY 22 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0918 AM FLOOD NEOSHO 36.87N 94.37W
05/22/2020 NEWTON MO EMERGENCY MNGR
MCCORD AND SPRING STREETS CLOSED DUE TO
FLOODING.
&&
ANGLELocal storm report, May 22, 8:45 AM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
945 AM CDT FRI MAY 22 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 AM FLOOD BRANSON 36.64N 93.22W
05/22/2020 TANEY MO EMERGENCY MNGR
LOW WATER CROSSINGS CLOSED ON FALL CREEK
ROAD. SEVERAL OTHER CITY STREETS COVERED DUE
TO RAINFALL.
&&
ANGLELocal storm report, May 22, 8:52 AM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
952 AM CDT FRI MAY 22 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0935 AM LIGHTNING 3 SSE ATLAS 37.05N 94.38W
05/22/2020 JASPER MO EMERGENCY MNGR
LIGHTNING STRIKE TO A HOUSE/GARAGE RESULTING
IN A FIRE.
&&
ANGLELocal storm report, May 22, 8:53 AM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
953 AM CDT FRI MAY 22 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0950 AM HAIL ROCKY COMFORT 36.75N 94.09W
05/22/2020 NAN INCH NEWTON MO FIRE DEPT/RESCUE
PENNY TO NICKEL SIZE HAIL.
&&
ANGLELocal storm report, May 22, 8:55 AM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
955 AM CDT FRI MAY 22 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0951 AM HAIL ROCKY COMFORT 36.75N 94.09W
05/22/2020 E1.00 INCH NEWTON MO FIRE DEPT/RESCUE
UP TO QUARTER SIZE NOW.
&&
ANGLELocal storm report, May 22, 8:57 AM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
957 AM CDT FRI MAY 22 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0950 AM HAIL ROCKY COMFORT 36.75N 94.09W
05/22/2020 U0.88 INCH NEWTON MO FIRE DEPT/RESCUE
CORRECTS PREVIOUS HAIL REPORT FROM ROCKY
COMFORT TO INCLUDE MAGNITUDE.
&&
ANGLEFlash Flood, Bourbon
- When
- May 22, 9:00 AM CST to 11:30 AM CST
- Where
- Bourbon County, 2.19 mi E of Porterville to 1.8 mi E of Porterville
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.720, -95.030
Highway 39 was closed at 40th Street and Flat Rock Creek.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Damaging Winds in North Carolina, May 22, 20201 death · 1 injured · $500,000 · EF0 · 7 events
- Tornado and Flash Flooding in Texas, May 22 to 24, 2020$7.0 million · EF1 · 36 events
- Hail and Damaging Winds in South Carolina, May 22, 20201 death · $110 · 1.5 in hail · 29 events
- Rip Current in New York, May 22, 20201 death · 1 event
- Hail and Damaging Winds in Georgia, May 22, 2020$5.2 million · 1.75 in hail · 16 events
- Flood in Nebraska, May 22 to 24, 2020$1.2 million · 1 event
- Tornadoes and Hail in Oklahoma, May 22 to 23, 2020$91,000 · EF1 · 20 events
- Damaging Winds in North Carolina, May 22, 2020$178,000 · 50 kt wind · 16 events
- Tornadoes and Hail in Texas, May 22 to 23, 2020$17,000 · EF1 · 37 events
- Tornadoes and Hail in South Carolina, May 22, 2020$53,000 · EF1 · 13 events
- Flash Flood and Hail in Arkansas, May 22 to 23, 2020$95,000 · 1.75 in hail · 7 events
- Damaging Winds in Arkansas, May 22, 2020$45,000 · 65 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 892653.